To Medicate or Not to Medicate: That is the Question on Test Day

By staff

The fall season brings the return of two things to the lives of many of us: school starts and hay fever kicks in. For many allergy sufferers, fall is the worst time for reactions with ragweed causing itchy, watery eyes, sneezing, and congestion. Unlike colds, allergies can stick around until the first frost. You can’t keep your child home from school every day the pollen count is high, so you need to choose whether to send him to school with his symptoms or to medicate, especially on test days.

Though being at school while suffering from allergies can be uncomfortable to say the least, it’s hard to decide if the sneezing and itching eyes are the lesser of two evils. With over the counter antihistamines, including nasal sprays, come side effects. These can include drowsiness, grogginess and the impaired ability to pay attention and concentrate; no good while at school, especially while testing.

In the article, When Allergy Medicine Goes to School, Janna Tuck, M.D., chairwoman of the pediatrics committee of the American College of Allergy, Asthma & Immunology compares the impairment caused by OTC antihistamines to the impairment caused by alcohol. Most people are unaware of the effects OTC medicine can have, especially on children, yet they can be quite severe and affect more than what meets the eye.

It has recently been found that it is better to deal with the symptoms themselves at school than risk performance while taking antihistamines. Due to the drowsiness and inability to attend that many antihistamines can cause, test performance may be lower if taking these medicines than if symptoms are left alone.

In a study in the UK, it was found that students are likely to drop a grade when on OTC allergy medication. Those with hayfever symptoms on exam days were 40% more likely to drop a grade between their mock and their final exams and if they were on a sedating allergy medication at the time of their exam, the probablility of dropping a grade increased to 70%. Read more about the study here.

Some prescription medications may not be quite so sedating, so if symptoms are bad enough to warrant medication, it may be worth a trip to the doctor. Also, all medications effect people differently, especially children. Correct dosage guidelines must be followed and many doctors recommend beginning the medication weeks before the anticiapted allergy strikes.

It appears, however, that a bit of a runny nose and some sneezing may have to be endured to get the grades, or perhaps a look into the many forms of alternative ways of alleviating allergy symptoms would help the symptoms without causing the negative side effects.

- Heather Legg

Leave a Reply

Comment